MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Model Number WA64320C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During inspection and testing, a part of the ceramic axle was missing, the teflon body was damaged by burns, the proximal end was deformed and the insulation at the proximal end was damaged.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the legal manufacturer's investigation, the missing part of ceramic axle was likely caused by wrong handling by the user.The fact that a part of the ceramic axle is missing indicates that the damage to the ceramic axle was most likely caused by a massive high-frequency current flashover.This may be triggered by unintentional contact with other equipment or by permanent contact between the distal jaws without tissue contact during a high-frequency application.This leads to a short circuit inside the device.This short circuit can cause the ceramic axle to break and, as a result, to come loose and fall out.The damaged teflon body was likely caused by wrong handling by the user.The damage was most likely caused by a massive high-frequency current flashover.This may be triggered by unintentional contact with other equipment or by permanent contact between the distal jaws without tissue contact during a high-frequency application.This leads to a short circuit inside the device.The deformed proximal end was likely caused by wrong handling, more specifically subjecting the device to excessive force.The deformation of the proximal end is most likely attributable to improper combination of the jaws insert and to the use of excessive force by the customer.It was still possible to combine the jaws insert.However, due to the degree of the deformation, it can no longer be guaranteed that the overload protection mechanism is triggered properly.The damaged insulation was likely caused by wrong handling, more specifically subjecting the device to excessive force.The damage to the insulation was most likely caused when the item was removed from the handle.Due to the deformation of the proximal end, the insulation probably got caught on the handle and was damaged when being pulled out with excessive force.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Olympus was informed that seven (7) hiq+ bipolar maryland graspers broke while performing total laparoscopic hysterectomy (tlh) surgeries during the past year.All seven (7) are separate events.It was reported on some of the graspers, sparking was observed on the tip when using with an electrosurgical generator.No device component or fragment fell inside the patient.There was only a 3¿5 minute delay to replace the device as the intended procedures were completed with another like model grasper.The device was inspected before use by the nurse prior to the surgery.No death or injury and no harm or impact to patient or other was reported to olympus.The first event is reported under patient identifier (b)(6).The second event is reported under patient identifier (b)(6).The third event is reported under patient identifier (b)(6).The fourth event is reported under patient identifier (b)(6).(this report) the fifth event is reported under patient identifier (b)(6).The sixth event is reported under patient identifier (b)(6).The seventh event is reported under patient identifier(b)(6).The subject device was sent back to olympus for evaluation.During inspection and testing, the subject device was found to have damaged insulation and the ceramic axle is broken.This report is being submitted for the malfunction found during evaluation.

Brand Name
JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Common Device Name
FORCEPS
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM   22045
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17010521
Report Number9610773-2023-01452
Device Sequence Number6872471
Product Code GEI
UDI-Device Identifier04042761062442
UDI-Public04042761062442
Combination Product (Y/N)N
Initial Reporter CountryCE
PMA/510(K) Number
K984417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64320C
Device Catalogue NumberWA64320C
Device Lot Number198W-0077
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2023
Initial Report FDA Received Date05/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown